Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 22, NWS Quad Cities, IA

July 30, 1996Henry County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jul 30, 1996, 12:48 AM CDT for Henry County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1996, 12:48 AM CDT (05:48 UTC)
Expired
Jul 30, 1996, 1:15 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 300549
TORMLI
ILC073-300615-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 AM CDT TUE JUL 30 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  115 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...HENRY COUNTY
 
AT 1247 AM CDT...A TORNADO WAS REPORTED ON THE GROUND IN GALVA
BY SPOTTERS...AND WAS MOVING EAST AT 30 MILES AN HOUR. THIS
STORM WILL MOVE TO KEWANEE BY 100 AM.
 
THIS IS A DANGEROUS STORM.  TAKE SHELTER IMMEDIATELY.
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
BOEHMKE
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 7:40 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 29, 7:40 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT MON JUL 29 1996

23Z MAPS SHOWED WEAK MESOSCALE CIRCULATION IN SOUTHWEST IOWA WITH TROF
EXTENDING NORTHWARD TOWARD THE MINNESOTA BORDER. ELSEWHERE...
STATIONARY BOUNDARY DRAPED ACROSS CENTRAL MO AND ILL... NEAR THE I-70
CORRIDOR. OUTFLOW BOUNDARIES PRESENT IN EASTERN IOWA AND NORTHWEST
ILLINOIS FROM SCT CONVECTION... BUT THESE HAVE FAILED TO INITIATE
ADDITIONAL ACTIVITY. GREATEST SURFACE MOISTURE FLUX CONVERGENCE
OCCURRING ALONG TROF ACROSS WESTERN IOWA AND IN VCNTY OF STATIONARY
FRONT TO SOUTH. WEAK DIVERGENCE NOTED IN IOWA ON NORTHERN PERIFERY OF
UPPER JET WHICH CUTS THROUGH NORTHERN MO ON LATEST PLAINVIEW PROFILIER
PLOT. 00Z DVN SOUNDING STILL SHOWING GOOD INSTABILITY WITH CAPE OF 2200
J/KG. HWR... THAT WAS BEFORE AN OUTFLOW BOUNDARY FROM CONVECTION OVER
JACKSON AND JONES CO'S PASSED THROUGH. AIR MASS NORTH AND EAST OF A
CEDAR RAPIDS TO QUAD CITIES NOT SUPPORTIVE OF SEVERE SINCE INSTABILITY
SPENT ON EARLIER STORMS. STORMS POISED TO NORTHWEST TAKING SAME TRACK
AS EARLIER STORMS AND SHOULD BE OF THE GARDEN VARIETY. STORMS TO WEST
AND SOUTHWEST MOVING INTO INSTABILITY AXIS. BUT WITH SUNSET WITHIN THE
HOUR... THESE TOO SHOULD FIZZLE AS HEATING CEASES.

COORDINATED WITH SPC ON STATUS OF WW874. FORECASTER ON DUTY DECIDED TO
LET WATCH RIDE TIL AT LEAST 8PM. HOPEFULLY... THE WATCH WILL BE DROPPED
WITH LACK OF SIGNIFICANT ACTIVITY IN DVN CWA. 30% POPS THRU 05Z SHOULD
COVER CURRENT CONVECTION. THEREAFTER... SKIES TO BE PARTLY CLOUDY. NO
TRW UPSTREAM IN DAKOTAS OR MINNESOTA TO CONTEND WITH.

CID 057/30  DBQ 056/30  MLI 061/30  BRL 062/30

HENDRICKS

In the hours before

Special weather statement, Jul 29, 8:11 PM CDT, 4 hours 37 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015-016-024>026-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT MON JUL 29 1996

...TONDADO WATCH CANCELED...

TORNADO WATCH NUMBER 874 WHICH HAD BEEN IN EFFECT UNTIL 10 PM
FOR THE FOLLOWING COUNTIES...

IN EASTERN IOWA...
   BENTON...BUCHANAN...CEDAR...CLAYTON...CLINTON...DELAWARE...
   DES MOINES...DUBUQUE...HENRY...IOWA...JACKSON...JEFFERSON...
   JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA...MUSCATINE...
   SCOTT...VAN BUREN...AND WASHINGTON.

IN NORTHWEST AND WEST CENTRAL ILLINOIS...
   CARROLL...HENDERSON...HENRY...JO DAVIESS...MERCER...ROCK ISLAND...
   STEPHENSON...WARREN...AND WHITESIDE.

...HAS NOW BEEN CANCELED.  TO REPEAT...THE WATCH HAS BEEN CANCELED.

BOEHMKE
Local storm report, Jul 29, 10:20 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 PM CDT MON JUL 29 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

950 PM     OQUAWKA                   IL   WIND DAMAGE
07/29/96   HENDERSON                      NUMEROUS TREES AND POWER
                                          LINES DOWN
Local storm report, Jul 30, 12:02 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 AM CDT TUE JUL 30 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....
L
1120 PM    GALVA                     IL   WIND DAMAGE
07/29/96   HENRY                          TREES DOWN SW SIDE OF TOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:54 PM CDTTornado WarningDVNBureau51 min
Jul 30, 12:58 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam62 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.